Alert archive / Missouri / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 161, NWS Springfield, MO

May 11, 2017McDonald County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 11, 2017, 12:19 AM CDT for McDonald County, Missouri. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2017, 12:19 AM CDT (05:19 UTC)
Expired
May 11, 2017, 1:15 AM CDT
In force
56 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County McDonald County, MO

The radar

The Springfield radar (KSGF), 113 km from the middle of the area, began a volume at 05:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 5.3 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2017-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 898 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2017-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
898 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1139 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.6
Supercell composite
5.5

Open this sounding in Storm Lab

The text

As transmitted.

645 
WUUS53 KSGF 110519
SVRSGF
MOC119-110615-
/O.NEW.KSGF.SV.W.0161.170511T0519Z-170511T0615Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
1219 AM CDT THU MAY 11 2017

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  McDonald County in southwestern Missouri...

* Until 115 AM CDT

* At 1219 AM CDT, severe thunderstorms were located along a line
  extending from near Honey Creek State Park to near Maysville to
  near Colcord, moving northeast at 45 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Big Sugar Creek State Park...     Anderson...
  Noel...                           Dodge...
  Goodman...                        South West City...
  Pineville...                      Lanagan...
  Cayuga...                         Powell...
  Tiff City...                      Rocky Comfort...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3650 9462 3676 9462 3675 9407 3650 9407
TIME...MOT...LOC 0519Z 230DEG 40KT 3655 9474 3642 9464 3629 9468 

HAIL...<.75IN
WIND...60MPH
 
$$

Wise
2 follow-up statements
284 
WWUS53 KSGF 110541
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
1241 AM CDT THU MAY 11 2017

MOC119-110615-
/O.CON.KSGF.SV.W.0161.000000T0000Z-170511T0615Z/
McDonald MO-
1241 AM CDT THU MAY 11 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM CDT
FOR MCDONALD COUNTY...

At 1241 AM CDT, severe thunderstorms were located along a line
extending from near Anderson to near Pineville to near Gravette,
moving northeast at 50 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Big Sugar Creek State Park...     Anderson...
Noel...                           Goodman...
Pineville...                      Lanagan...
Powell...                         Rocky Comfort...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3650 9451 3676 9459 3675 9407 3650 9407
TIME...MOT...LOC 0541Z 240DEG 42KT 3666 9448 3653 9438 3640 9442 

HAIL...<.75IN
WIND...60MPH
 
$$

Wise
089 
WWUS53 KSGF 110606
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
106 AM CDT THU MAY 11 2017

MOC119-110615-
/O.EXP.KSGF.SV.W.0161.000000T0000Z-170511T0615Z/
McDonald MO-
106 AM CDT THU MAY 11 2017

...THE SEVERE THUNDERSTORM WARNING FOR MCDONALD COUNTY WILL EXPIRE AT
115 AM CDT...
    
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore the warning will
be allowed to expire.

LAT...LON 3650 9451 3676 9459 3675 9407 3650 9407
TIME...MOT...LOC 0605Z 230DEG 40KT 3683 9423 3670 9413 3657 9417 

$$

Wise

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 11:58 PM CDT, 21 minutes earlier.

Area forecast discussion, May 10, 11:58 PM CDT, 21 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1158 PM CDT Wed May 10 2017

.SHORT TERM...(This evening through Thursday)
Issued at 236 PM CDT Wed May 10 2017

A moist and unstable airmass is in place across the area and this
will aid in the development of additional showers and storms
through Tonight. While the main synoptic front is located across
Northern Missouri west into Northern Kansas, an effective
front/trough is located further south from Central Missouri back
into West Central Oklahoma. Impulses riding up from the south have
contributed to pockets of storm development, most remaining just
to our north and west thus far. Will be watching the evolution of
storms across Southern and Central Oklahoma this afternoon and
evening as they approach the area ahead of a lead impulse over the
Red River Valley. The atmosphere is ripe for organized storms
with 1500j/kg of ML cape along with 40-50kts of effective bulk
shear. If storms can get organized then large hail and damaging
winds will be possible. Locations along and north of Interstate 44
are most favored for this activity.

Most model guidance thus far has struggled with the evolution of
showers and storms and thus caution must be used with them. There
is a signal that the heavier axis of showers and storms may be
pushed further south into our area tonight vs locations to our
north given a strong low level jet developing and interacting
with this trough/effective boundary. While uncertainty in this
scenario is high, it would have implications on our qpf amounts
overnight and this will need to be monitored. A severe threat will
exist for most of the night as the environment will not change
much. Shear profiles will actually become more favorable for
storms heading into the overnight hours.

There will likely be ongoing showers and storms Thursday morning
across the area and this will be key as to what it does with the
true synoptic front. Models have the front along the Interstate 44
corridor Thursday afternoon. Forecast soundings off the GFS reveal
a class splitting supercell profile with large hail being the most
prominent threat. Mid level lapse rates will be steep and CAPE
will be plentiful especially in the hail growth zone. Thinking
that robust thunderstorm development is possible along the front
in the afternoon with hail to the size of golfballs possible.
There is a conditional threat for a tornado if storms can ride the
front and increase effective helicities. This will be evaluated
more closer to tomorrow. A Slight risk for severe storms is across
most of the area for Thursday with locations along and south of
Interstate 44 most likely to be affected.

Lastly, with such a high moisture content and potential for
training storms, there is a locally heavy rainfall signal across
the area as well. Storm total rainfall amounts of 0.5 to 1.5
inches looks likely with some locations receiving 2 inches within
the heavier storms. This could definently cause some localized
flooding issues. Widespread flooding does not look likely at this
time however depending on overnight storms then the flooding
threat could be higher Thursday, this will be also be monitored
closely.

.LONG TERM...(Thursday Night through Wednesday)
Issued at 236 PM CDT Wed May 10 2017

Ongoing thunderstorms Thursday night will eventually end during
the morning hours Friday. Fantastic weather is expected for
Saturday through Monday. An active pattern returns by the middle
of next week with several systems potentially impacting the area
under a west to southwest flow regime.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1152 PM CDT Wed May 10 2017

KSGF/KJLN/KBBG tafs: Scattered thunderstorms will move through the
region at times. In the near term storms over sw MO and ne OK are
expected to produce mvfr/maybe brief IFR conditions with heavier
showers. A sfc front will veer winds to the nw and north late in
the taf period with the potential for mvfr and ifr ceilings.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Burchfield
LONG TERM...Burchfield
AVIATION...DSA
Hazardous weather outlook, May 10, 8:38 PM CDT, 3 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
838 PM CDT Wed May 10 2017

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-120145-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
838 PM CDT Wed May 10 2017

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Elevated Hail risk.
  Elevated Thunderstorm wind damage risk.
  Limited Flooding risk.
  Elevated Lightning risk.

DISCUSSION...

Numerous showers and scattered thunderstorms will occur overnight.
The overall risk for severe storms has become lower somewhat, but
isolated strong to severe storms with one inch hail and wind
gusts of 60 mph will still be possible. Short term guidance
indicates that the overall activity will shift farther to the
southeast overnight into the I-44 corridor and counties just to
the south. Training storms may produce small areas of excessive
rain and flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A greater coverage of thunderstorms is expected area wide
Thursday into Thursday evening as a cold front moves into the
area. Strong to severe thunderstorms are possible with large hail
to the size of golf balls and damaging winds to 60 mph being the
main threats. If thunderstorms can remain on the front then a
tornado threat would exist. Locally heavy rainfall will also be
possible with these storms.

Total rainfall amounts up to an inch and a half are likely with a
few two inch amounts possible. This could result in localized
flooding issues through Thursday night.

.SPOTTER INFORMATION STATEMENT...

Activation is becoming less likely, but spotters should continue
to monitor local conditions.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

DSA

In the hours before

Special weather statement, May 11, 12:09 AM CDT, 10 minutes before
Special Weather Statement
National Weather Service Springfield MO
1209 AM CDT THU MAY 11 2017

MOZ090-094-110600-
Greene MO-Lawrence MO-
1209 AM CDT THU MAY 11 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LAWRENCE AND GREENE
COUNTIES UNTIL 100 AM CDT...

At 1209 AM CDT, Doppler radar was tracking a strong thunderstorm near
Ash Grove, or 9 miles northwest of Republic, moving northeast at 40
mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Northern Springfield...           Willard...
Strafford...                      Ash Grove...
Fair Grove...                     Brookline...
Halltown...                       Sacville...
Glidewell...                      Ebenezer...
Bassville...                      Bois D'arc...
Cave Springs...

This includes Interstate 44 between mile markers 57 and 68, and
between mile markers 70 and 87.

LAT...LON 3727 9371 3729 9367 3728 9363 3731 9363
      3742 9340 3741 9308 3728 9308 3711 9361
TIME...MOT...LOC 0509Z 243DEG 34KT 3723 9358

Wise

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 12:09 AM CDTSpecial Weather StatementSGFGreene51 min
May 11, 12:22 AM CDTSevere Thunderstorm WarningSGFJasper, Newton53 min
May 11, 12:33 AM CDTSpecial Weather StatementSGFDallas42 min
May 11, 1:05 AM CDTSpecial Weather StatementSGFBarry, Dade, Lawrence40 min
May 11, 8:53 AM CDTSevere Thunderstorm WarningSGFMcDonald, Newton28 min
May 11, 9:32 AM CDTSpecial Weather StatementSGFNewton43 min
May 11, 10:11 AM CDTSpecial Weather StatementSGFNewton49 min
May 11, 10:17 AM CDTSevere Thunderstorm WarningSGFNewton28 min
May 11, 10:46 AM CDTFlash Flood WatchSGFBarry, Barton, Christian, Dade, Dallas, Dent and 17 more13 hr
May 11, 11:06 AM CDTSevere Thunderstorm WarningSGFBarry, Christian, Lawrence, Stone39 min
May 11, 12:13 PM CDTSpecial Weather StatementSGFChristian32 min
May 11, 12:19 PM CDTSevere Thunderstorm WarningSGFChristian, Greene, Webster26 min
May 11, 2:14 PM CDTSevere Thunderstorm WarningSGFNewton46 min
May 11, 2:57 PM CDTSevere Thunderstorm WarningSGFNewton21 min
May 11, 3:06 PM CDTSevere Thunderstorm WarningSGFMcDonald, Newton24 min
May 11, 3:08 PM CDTSevere Thunderstorm WarningSGFTaney52 min
May 11, 3:09 PM CDTFlash Flood WarningSGFNewton6 hr
May 11, 3:28 PM CDTSevere Thunderstorm WarningSGFMcDonald, Newton47 min
May 11, 3:31 PM CDTSevere Thunderstorm WarningSGFBarry, Lawrence, Newton44 min
May 11, 3:54 PM CDTSevere Thunderstorm WarningSGFChristian, Douglas, Taney51 min
May 11, 3:58 PM CDTFlash Flood WarningSGFBarry, Lawrence6 hr
May 11, 4:11 PM CDTTornado WarningSGFChristian, Greene, Lawrence49 min
May 11, 4:26 PM CDTSevere Thunderstorm WarningSGFChristian, Douglas, Webster, Wright45 min
May 11, 4:27 PM CDTSevere Thunderstorm WarningSGFChristian, Greene, Stone63 min
May 11, 4:30 PM CDTTornado WarningSGFChristian, Greene, Stone32 min
May 11, 4:38 PM CDTSevere Thunderstorm WarningSGFOregon52 min
May 11, 5:21 PM CDTSevere Thunderstorm WarningSGFChristian, Douglas, Greene, Webster, Wright54 min
May 11, 5:41 PM CDTAreal Flood AdvisorySGFChristian, Greene, Stone3 hr
May 11, 6:09 PM CDTSevere Thunderstorm WarningSGFTexas41 min
May 11, 6:20 PM CDTSevere Thunderstorm WarningSGFHowell, Oregon55 min
May 11, 6:40 PM CDTSevere Thunderstorm WarningSGFShannon44 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.